Arizona, 2014

Hail and Damaging Wind in Arizona, October 19, 2014

October 19, 2014 · NWS TWC · 2 events in 2 counties and zones

Low pressure system undercut large scale high pressure ridge residing over the western US. Precipitable water values around one inch and the upper level dynamics associated with the low contributed to severe thunderstorms and areas of blowing dust occurred across parts of southeastern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Low pressure system undercut large scale high pressure ridge residing over the western US. Precipitable water values around one inch and the upper level dynamics associated with the low contributed to severe thunderstorms and areas of blowing dust occurred across parts of southeastern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Oct 19, 2:17 PM MST, 13 minutes earlier.

Area forecast discussion, Oct 19, 2:17 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST SUN OCT 19 2014

.SYNOPSIS...A SLOW MOVING WEATHER SYSTEM OVER NORTHERN MEXICO WILL
KEEP THE CHANCE OF RAIN IN THE FORECAST THROUGH WEDNESDAY. STRONG
HIGH PRESSURE WILL BRING DRIER CONDITIONS THE SECOND HALF OF THE
WEEK ALONG WITH MUCH WARMER TEMPERATURES.

&&

.DISCUSSION...RADAR CONTINUED TO SHOW ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THIS DEVELOPMENT WAS
RATHER SIMILAR TO WHAT A FEW OF THE HIGH RESOLUTION MODELS WERE
ADVERTISING FOR TODAY. MODELS ALSO SUGGESTED THAT OUTFLOW FROM THESE
SHOWERS AND THUNDERSTORMS COULD BECOME ORGANIZED ENOUGH TO PRODUCE
AREAS OF BLOWING DUST ACROSS MAINLY PINAL COUNTY BY EARLY THIS
EVENING. THAT SAID...WILL KEEP SOME AREAS OF BLOWING DUST IN THE
GRIDDED FORECAST FOR SOUTHEAST PINAL COUNTY. OTHERWISE...THE WEATHER
SYSTEM RESPONSIBLE FOR BRINGING THE RAIN TODAY WAS PROGGED BY THE
MODELS TO TRACK OVER NORTHERN MEXICO THROUGH LATE TUESDAY. THE
VICINITY OF THE SYSTEM WILL KEEP RAIN CHANCES IN THE FORECAST AS IN
TRACKS EAST. THE BEST CHANCE FOR RAIN WILL SHIFT EAST TOMORROW AND
BE CONFINED MAINLY TO LOCATIONS EAST OF TUCSON AND NOGALES.
THEREAFTER...HIGH PRESSURE ALOFT WAS PROGGED TO BUILD OVER THE REGION
RESULTING IN DRIER CONDITIONS AND A WARMING TREND STATEWIDE AROUND
THURSDAY INTO NEXT WEEKEND.

&&

.AVIATION...VALID THRU 21/00Z.
SCT-BKN CLOUDS 6-10K FT WITH THE HIGHEST COVERAGE EAST OF KTUS THIS
AFTERNOON...THEN DIMINISHING CLOUD COVERAGE AFTER 20/03Z.  THERE
WILL BE ENOUGH MOISTURE FOR SCT -SHRA/-TSRA MAINLY FROM KTUS
EASTWARD THIS AFTERNOON WITH COVERAGE DIMINISHING AFTER SUNSET. SFC
WINDS GENERALLY LESS THAN 10 KTS EXCEPT SOUTHEAST WIND TO 15 KT
EASTERN AREAS. GUSTY WINDS ARE POSSIBLE IN/NEAR TSRA THIS AFTERNOON
AND EARLY EVENING. SOME ISOLD -SHRA/-TSRA WILL BE POSSIBLE AGAIN
MONDAY AFTER 18Z BUT MAINLY ACROSS EASTERN AREAS INCLUDING KDUG.
SOME AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH OF LOW PRESSURE ACROSS THE AREA IN
COMBINATION WITH MODEST MOISTURE WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY...MAINLY FROM TUCSON EASTWARD. BY
WEDNESDAY...REMAINING MOISTURE ALONG WITH A SLIGHT CHANCE OF SHOWERS
WILL BE LIMITED TO JUST THE WHITE MOUNTAINS. DRY CONDITIONS WILL
THEN OCCUR AREA WIDE FOR THE END OF THE WORK WEEK WITH SIGNIFICANTLY
ABOVE NORMAL HIGH TEMPERATURES. 20-FOOT WINDS WILL GENERALLY BE
DIURNAL AND LESS THAN 15 MPH THIS WEEK.  SOME GUSTY WINDS ARE
POSSIBLE NEAR ANY THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 19, 1:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
114 PM MST SUN OCT 19 2014

AZZ509-510-192100-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
114 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 200
PM MST...

AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES EAST OF
GUTHRIE AND CLIFTON...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.

LAT...LON 3284 10906 3287 10930 3337 10947 3345 10906
TIME...MOT...LOC 2013Z 161DEG 24KT 3302 10917

GL
Special weather statement, Oct 19, 2:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST SUN OCT 19 2014

AZZ507-511-192145-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
212 PM MST SUN OCT 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 245 PM MST...

AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF BENSON...OR 28 MILES WEST OF
WILLCOX...MOVING NORTHWEST AT 20 MPH TOWARDS CASCABEL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CASCABEL.

LAT...LON 3243 11046 3242 11025 3212 11014 3210 11042
TIME...MOT...LOC 2112Z 150DEG 20KT 3223 11034

GL

The radar

The Tucson radar (KEMX), 48 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
October 19, 2:30 PM MST to 2:45 PM MST
Where
Pima County, 3.32 mi NE of Tucson to 3.37 mi NNE of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
32.267, -110.895

Tucson Electric & Power reported that thunderstorm winds downed several power poles and lines in an area bounded by River Road, Swan Road, Fort Lowell Road and Alvernon Way. About 1100 customers lost power.

Hail, Santa Cruz

When
October 19, 4:52 PM MST to 5:00 PM MST
Where
Santa Cruz County, 0.69 mi S of Tubac to 1.17 mi SW of Tubac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.610, -111.050

Spotter report of hail with some pieces as big as quarters along interstate 19 near Tubac.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 544558, 544553.